×

zbMATH — the first resource for mathematics

Error estimates in \(L^{2}\), \(H^{1}\) and \(L^{\infty}\) in covolume methods for elliptic and parabolic problems: A unified approach. (English) Zbl 0936.65127
Consider a selfadjoint second-order elliptic partial differential equation in a convex smooth domain in the plane. The basic idea of the finite volume method for this problem is to apply the divergence theorem on the elliptic operator, to convert the double integral in the boundary integral. Here, the authors propose a method to connect this approach with the finite element method analysis; the central ideal, to this end, is to apply a standard Galerkin method. After a lengthy Section 2 which describes all the necessary mathematical background, the main result, that is to say the maximum norm error estimates, can be found in the last third section.

MSC:
65N15 Error bounds for boundary value problems involving PDEs
65N06 Finite difference methods for boundary value problems involving PDEs
35J25 Boundary value problems for second-order elliptic equations
65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Randolph E. Bank and Donald J. Rose, Some error estimates for the box method, SIAM J. Numer. Anal. 24 (1987), no. 4, 777 – 787. · Zbl 0634.65105
[2] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 1994. · Zbl 0804.65101
[3] Zhi Qiang Cai and Steve McCormick, On the accuracy of the finite volume element method for diffusion equations on composite grids, SIAM J. Numer. Anal. 27 (1990), no. 3, 636 – 655. · Zbl 0707.65073
[4] Zhi Qiang Cai, Jan Mandel, and Steve McCormick, The finite volume element method for diffusion equations on general triangulations, SIAM J. Numer. Anal. 28 (1991), no. 2, 392 – 402. · Zbl 0729.65086
[5] S. H. Chou, A network model for incompressible two-fluid flow and its numerical solution, Numer. Methods Partial Differential Equations 5 (1989), no. 1, 1 – 24. · Zbl 0669.76130
[6] S. H. Chou, Analysis and convergence of a covolume method for the generalized Stokes problem, Math. Comp. 66 (1997), no. 217, 85 – 104. · Zbl 0854.65091
[7] S. H. Chou and D. Y. Kwak, Mixed covolume methods on rectangular grids for elliptic problems, SIAM J. Numer. Anal, to appear. · Zbl 0948.65124
[8] S. H. Chou, D. Y. Kwak and P.S. Vassilevski, Mixed covolume methods for elliptic problems on triangular grids, SIAM J. Numer. Anal., 35, No. 5, 1850-1861, (1998). CMP 98:17 · Zbl 0914.65107
[9] S. H. Chou, D. Y. Kwak and P.S. Vassilevski, Mixed upwinding covolume methods on rectangular grids for convection-diffusion problems, SIAM J. Sci. Comput., to appear. · Zbl 0947.65120
[10] S. H. Chou and P. S. Vassilevski, A general mixed covolume framework for constructing conservative schemes for elliptic problems, Math. Comp. 68, 991-1011, (1999). CMP 99:11 · Zbl 0924.65099
[11] S. H. Chou and D. Y. Kwak, A covolume method based on rotated bilinears for the generalized Stokes problem, SIAM J. Numer. Anal. 35 (1998), no. 2, 494 – 507. · Zbl 0957.76027
[12] S. H. Chou and D. Y. Kwak, Analysis and convergence of a MAC-like scheme for the generalized Stokes problem, Numer. Methods Partial Differential Equations 13 (1997), no. 2, 147 – 162. , https://doi.org/10.1002/(SICI)1098-2426(199703)13:23.0.CO;2-P · Zbl 0868.76065
[13] C. A. Hall, J. C. Cavendish, and W. H. Frey, The dual variable method for solving fluid flow difference equations on Delaunay triangulations, Comput. & Fluids 20 (1991), no. 2, 145 – 164. · Zbl 0729.76047
[14] C. A. Hall, T. A. Porsching and P. Hu, Covolume-dual variable method for thermally expandable flow on unstructured triangular grids, 2, Comp. Fluid Dyn, (1994), 111-139.
[15] Rong Hua Li, Generalized difference methods for a nonlinear Dirichlet problem, SIAM J. Numer. Anal. 24 (1987), no. 1, 77 – 88. · Zbl 0626.65091
[16] R. H. Li and Z. Y. Chen, The Generalized difference method for differential equations, Jilin University Publishing House, (1994). (In Chinese)
[17] R. H. Li and P. Q. Zhu, Generalized difference methods for second order elliptic partial differential equations (I), A Journal of Chinese Universities, (1982), 140-152. · Zbl 0584.65064
[18] R. A. Nicolaides, Direct discretization of planar div-curl problems, SIAM J. Numer. Anal. 29 (1992), no. 1, 32 – 56. · Zbl 0745.65063
[19] R. A. Nicolaides, Analysis and convergence of the MAC scheme. I. The linear problem, SIAM J. Numer. Anal. 29 (1992), no. 6, 1579 – 1591. · Zbl 0764.76051
[20] R. A. Nicolaides, T. A. Porsching and C. A. Hall, Covolume methods in computational fluid dynamics, in Computational Fluid Dynamics Review, M. Hafez and K. Oshma ed., John Wiley and Sons, (1995), 279-299. · Zbl 0875.76410
[21] R. A. Nicolaides and X. Wu, Analysis and convergence of the MAC scheme. II. Navier-Stokes equations, Math. Comp. 65 (1996), no. 213, 29 – 44. · Zbl 0852.76066
[22] Endre Süli, Convergence of finite volume schemes for Poisson’s equation on nonuniform meshes, SIAM J. Numer. Anal. 28 (1991), no. 5, 1419 – 1430. · Zbl 0802.65104
[23] A. H. Schatz, V. C. Thomée, and L. B. Wahlbin, Maximum norm stability and error estimates in parabolic finite element equations, Comm. Pure Appl. Math. 33 (1980), no. 3, 265 – 304. · Zbl 0414.65066
[24] T. A. Porsching, A network model for two-fluid flow, Numer. Meth. Partial Diff. Eqns, 1, (1985), 295-313. · Zbl 0637.76112
[25] T. A. Porsching, Error estimates for MAC-like approximations to the linear Navier-Stokes equations, Numer. Math. 29 (1977/78), no. 3, 291 – 306. · Zbl 0352.65057
[26] Ridgway Scott, Optimal \?^{\infty } estimates for the finite element method on irregular meshes, Math. Comp. 30 (1976), no. 136, 681 – 697. · Zbl 0349.65060
[27] Qiding Zhu, A survey of superconvergence techniques in finite element methods, Finite element methods (Jyväskylä, 1997) Lecture Notes in Pure and Appl. Math., vol. 196, Dekker, New York, 1998, pp. 287 – 302. · Zbl 0902.65047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.